DEAR DR. ROACH: My wife, age 65, has been suffering from abdominal pain for over a year. The pain comes within minutes of eating a meal. She was diagnosed with abdominal angina, and had a stent placed to open the vessel that showed blockage. We were told that she’d get immediate relief if successful, but she did not get relief. We contacted the surgeon for a follow-up appointment, which we weren’t given. Instead, she was told to give it time and to be seen in six months, when he’d be “happy to do it again” if there was still a problem. Needless to say, we won’t be using his services again.
We’re not sure where to turn next. Can you shine some light on this malady and advise us on how to proceed? -- J.L.
ANSWER: Chronic mesenteric ischemia is caused by one or more blockages in the blood vessels to the intestines. (The word “mesentery” means “middle of the intestine,” and “ischemia” means “holding back of blood”). In angina pectoris (angina of the chest), pain occurs when demand for blood is greater than the supply, which is limited by the blockage. When demand is high, as in exercise, people develop chest discomfort. In the cause of mesenteric ischemia, demand for blood goes up with eating, and although not everyone will have symptoms, pain with eating is typical. The condition is most commonly diagnosed now by CT or MRI scan, with angiography less commonly used.
There are a great many blood vessels to the intestine, and often in mesenteric ischemia there is more than one blockage. That may be why the stent did not work. It certainly would be a question you would need to ask the vascular surgeon (or possibly another provider, like an interventional radiologist).
The other concern I have is that I have seen people with blockages in the arteries to their hearts develop abdominal pain after eating. The risk factors are similar to develop blockages in the arteries to the intestines as they are to the heart, so I would want to be sure your wife’s heart arteries were evaluated, perhaps with a stress test, angiogram or CT angiogram.
Finally, I don’t blame the surgeon for not curing your wife, but I do blame him for not seeing her again. If the story is as you told it (there are always two sides), I can’t understand the surgeon’s refusal to see her.
DEAR DR. ROACH: At a recent eye exam, I was told that my eyes were fine. I have been ordering artificial tears from my over-the-counter allowance, and they have substituted my usual with a different brand. My eyes get tired -- maybe from reading, maybe because I am an 83-year-old female. Are these generic eyedrops useful to my eyes? Or are they water with lubricants? -- G.S.
ANSWER: Many people, especially as they get older, get dry eyes, which can cause a tired feeling in the eyes. There are many brands, and their ingredients vary slightly from one to another, so you may find that one brand works better than another (your pharmacist may be able to help you get the right brand). Although they are (salt) water with lubricants, they help many people, and are a good first line for people with symptomatic dry eyes. If they don’t help or you aren’t satisfied, your eye professional has other available options.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
© 2017 North America Syndicate Inc.
All Rights Reserved